Domperidone for Nausea

For everything and anything else not covered in the other RLS sections.
Post Reply
Polar Bear
Moderator
Posts: 7950
Joined: Tue Dec 26, 2006 4:34 pm
Location: N. Ireland

Domperidone for Nausea

Post by Polar Bear »

Hello everyone, I'm hope to pick a few brains here.

I have attended doc for neck/shoulder pain, feeling sick etc and this has been going on for many many months.

Don't want to bore everyone with the details but today, while xrays and blood tests are being done, he prescribed Domperidone 10mg for the sickness.

Knowing that anti nausea medications can be an issue for us RLSers I am a bit wary, but don't see this listed on the RLS Medical Alert Card.

Does anyone have any experience of this drug and RLS, or any information if it is good/not good for RLS, considering I don't see it on the Alert Card.

Thanks all.
Betty
http://www.willis-ekbom.org/about-rls-wed/publications
Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation

Polar Bear
Moderator
Posts: 7950
Joined: Tue Dec 26, 2006 4:34 pm
Location: N. Ireland

Post by Polar Bear »

Hmmm... just did a quick google on Domperidone 10mg.

It would appear to be a dopamine agonist. I read on www.netdoctor.co.uk that it is used for nausea and vomiting caused by Parkinson disease medication.

I wonder .... if it is a dopamine agonist, does that mean I would be getting a big dose of another DA on top of my usual Requip.

The netdoctor.co.uk site also stated that opiates make the Domeridone less effective - I wonder would that also apply to Tramadol, what with it not being a true opiate.

I'd be grateful for any comments.

Actually, I got quite emotional today with the doc as he really is so helpful, and I am so pi...d off being sore/tired/weary/etc.etc.etc. but he is no RLS expert (tho I wasn't there today about RLS). I was a bit upset about the amount of pills and medication that I am taking and he was pretty supportive and said.... 'look... it comes down to quality... its not as if you're a drug seeker looking a buzz'.

I haven't taken any of this new med yet, want to see what comment you guys have to offer.
Betty
http://www.willis-ekbom.org/about-rls-wed/publications
Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation

Polar Bear
Moderator
Posts: 7950
Joined: Tue Dec 26, 2006 4:34 pm
Location: N. Ireland

Post by Polar Bear »

Further googling shows this drug Domperidone, is not available in North America, tho it seems to be available in Canada as Motilium.

I also found a bit about it on line and in Dr B's book (on line), and it seems that this drug does not cross the blood/brain barrier and therefore does not affect RLS.

I still wonder about it being a DA ?? on top of the requip.... tho if it does not cross the blood/brain barrier, maybe that is ok ??
Betty
http://www.willis-ekbom.org/about-rls-wed/publications
Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation

ViewsAskew
Moderator
Posts: 16216
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Post by ViewsAskew »

Huh....no clue here. I imagine that it wouldn't add too much, but you could try cutting back a bit on your Requip if you wanted. I'd probably just try it as is first to see what happens.

I hope you feel better soon, Polar Bear. This has been going on a long time....that's certainly no fun.
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

SquirmingSusan
Posts: 2991
Joined: Sun Nov 12, 2006 4:08 am
Location: Minnesota
Contact:

Post by SquirmingSusan »

Dr. B does recommend it as an antinauseant for people with RLS, so I can't imagine that it will cause problems. You could always email him and ask him about it, though.
Susan

Polar Bear
Moderator
Posts: 7950
Joined: Tue Dec 26, 2006 4:34 pm
Location: N. Ireland

Post by Polar Bear »

Yes, I did email Dr B. a few hours ago, and hope to hear from him soon.
Betty
http://www.willis-ekbom.org/about-rls-wed/publications
Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation

mackjergens
Posts: 406
Joined: Sat Jul 21, 2007 5:10 am

domperidone and rls

Post by mackjergens »

I found this on www.rlshelp.org which is Dr. B's web site.

Antinauseants
Medications to treat nausea can worsen RLS symptoms. This class of drugs includes: Anitvert, Atarax, Benadryl, Bonine, Compazine, Phenergan, Thorazine, Tigan, Trilafon and Vistaril.

There is an antinausea medication only available in Canada and Mexico called Domperidone (available over the counter as Motilium 10 in Mexico) , which does not cause worsening of RLS symptoms. This can be obtained by Americans over the internet from Canadian pharmacies (example is canadameds.com or www.canadapharmacy.com) with a valid prescription from an American medical doctor.

Reglan (metoclopramide) is an anti-nausea agent that is also used to prevent reflux and has significant anti-dopamine activity, so it should be avoided.

There are two newer anti-nausea medications available in t he USA, Kytril (granisetron hydrochloride) and Zofran (ondansetron hydrochloride) which do not affect the dopamine system and thus should be safe for RLS. The only problem with these medications are that they are very expensive.

Polar Bear
Moderator
Posts: 7950
Joined: Tue Dec 26, 2006 4:34 pm
Location: N. Ireland

Post by Polar Bear »

Thanks Mackj.

I also got a reply from Dr B.

It seems I understood the information the wrong way round. The drug is actually a blocking agent, and has the potential to worsen RLS, but as it does not cross the blood/brain barrier it is safe to use.

Thank you all. :lol: :lol:
Betty
http://www.willis-ekbom.org/about-rls-wed/publications
Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation

ViewsAskew
Moderator
Posts: 16216
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Post by ViewsAskew »

Ah, so it's a dopamine ANTAgonist? not and agonist? That makes sense...

Hope it works, PB.
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

Polar Bear
Moderator
Posts: 7950
Joined: Tue Dec 26, 2006 4:34 pm
Location: N. Ireland

Post by Polar Bear »

Yup. its an antagonist :oops: :oops:

Now... that's a lesson I should have learned - again!!. Reading too quickly, not taking time to be thorough. I should know by now that 'scan reading' does not work for me.
Betty
http://www.willis-ekbom.org/about-rls-wed/publications
Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation

Hickoryeer
Posts: 11
Joined: Sun May 03, 2009 4:31 pm

Post by Hickoryeer »

My research also shows that proton pump inhibitors such as Omeprazole/Prilosec have side effect of paresthesias of the extremities. People that must take Prilosec should try the 10mg. capsules available on the internet rather than the 20mg. OTC tablets.

Post Reply